Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 14, NWS Marquette, MI

June 10, 2021Gogebic County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 10, 2021, 1:38 PM CDT for Gogebic County, Michigan. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2021, 1:38 PM CDT (18:38 UTC)
Expired
Jun 10, 2021, 2:15 PM CDT
In force
37 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gogebic County, MI

The radar

The Marquette radar (KMQT), 165 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 1:48 PM CDTHAIL 0.25Marenisco, MILOTS OF PEA SIZE HAIL AT THE GENERAL STORE. TIME CONFIRMED WITH RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS53 KMQT 101838
SVRMQT
MIC053-101915-
/O.NEW.KMQT.SV.W.0014.210610T1838Z-210610T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
138 PM CDT Thu Jun 10 2021

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Central Gogebic County in western Upper Michigan...

* Until 215 PM CDT.

* At 138 PM CDT, a severe thunderstorm was located near Marenisco, or
  25 miles east of Ironwood, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Gogebic County, including the following locations...
  Presque Isle Reservoir and Pomeroy Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4638 8984 4649 8976 4640 8941 4624 8958
TIME...MOT...LOC 1838Z 295DEG 18KT 4636 8963 

HAIL...1.00IN
WIND...60MPH
 
$$

JP
1 follow-up statement
240 
WWUS53 KMQT 101851
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
151 PM CDT Thu Jun 10 2021

MIC053-101915-
/O.CON.KMQT.SV.W.0014.000000T0000Z-210610T1915Z/
Gogebic MI-
151 PM CDT Thu Jun 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL GOGEBIC COUNTY...

At 151 PM CDT, a severe thunderstorm was located 7 miles southeast of
Marenisco, or 30 miles east of Ironwood, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marenisco, Presque Isle Reservoir and Pomeroy Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4635 8979 4647 8968 4640 8941 4624 8958
TIME...MOT...LOC 1851Z 295DEG 18KT 4633 8954 

HAIL...1.00IN
WIND...60MPH
 
$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:34 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 10, 12:34 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
134 PM EDT Thu Jun 10 2021

.SHORT TERM...(Today and tonight)
Issued at 419 AM EDT THU JUN 10 2021

Current weather analysis closest to the Great Lakes has an upper
level shortwave disturbance located to the nw over far western
Ontario this morning. This shortwave has resulted in convection
further upstream over the Upper Midwest Wednesday, and is presently
dissipating over the "Arrowhead" portion of MN and Ontario ahead of
a weak cold front. In fact, some of the weak convection propagated
over Isle Royale around 7Z, and an outflow boundary assisted with
some "popcorn" convection just offshore of the Keweenaw by 8Z. The
shortwave is propagating along an upper level ridge providing
northwest flow aloft north of the Great Lakes. The upper level ridge
axis is presently located over the northern Plains and has become
elongated as it reaches further north over Manitoba and
Saskatchewan. MSAS Surface Analysis has the surface low presently to
the east of Lake Winnipeg near the Manitoba/Ontario border. The cold
front is draped across the northern Plains, and a stationary frontal
boundary extends to the southeast from the surface low across
MN/WI/MI toward the New England coast. Surface temperatures have not
budged all that much overnight as we have transitioned to southerly
flow once again.

The shortwave will ride along this northwest flow aloft today, and
sag to the southeast over Upper Michigan. Several hi-res members
have more organized rain showers reaching the Keweenaw between 12-
18Z today. This will likely limit the daytime maximum high in the
northernmost areas. As the day presses on, temperatures will rise
quickly with WAA once again. This will not be hard to do since
overnight temperatures will be in the 60s for most areas in the
morning. The west half has a pretty good shot of making it to the
upper 80s, potentially 90 degrees. The east half for the interior
will surge into the lower 80s today, with the Lake Michigan
shoreline being slightly cooler due to onshore flow limiting
temperatures to the low-mid 70s.

As mentioned previously, the hi-res deterministic guidance is
trending toward rain showers and convection moving across a majority
of the west half of Upper Michigan this afternoon and early evening.
Storm motion will trend toward the south-southeast. The SPC has
carried the Marginal Risk over the west half of Upper Michigan for
today. CAPE values will be sufficient of 1000-2000 J/Kg. DCAPE for
downdraft potential from the strongest convection could reach as
high as 750-1200 J/kg (NamNest sounding). Very good amounts of
moisture (PWATS in the 1-1.75inch range), heating, and instability
will be good ingredients for showers and thunderstorm development in
areas over the interior west. Hail may also be a possibility in the
strongest of the thundershowers. We may see a combination of gusty
winds and heavy rain in the strongest thunderstorms. The most
aggressive hi-res guidance trended toward 1+ inches of rain
potentially from some of the convection this afternoon. The main
time window of concern for the thunderstorm activity will be from
18Z-0Z today, as the convection that does develop moves toward the
WI/MI border. Overnight, lingering rain showers will persist across
the area as the shortwave exits the region to the southeast, and
Upper Michigan will quickly be under a new ridge axis allowing mild
temperatures to persist for the area.

.LONG TERM...(Friday through Wednesday)
Issued at 315 AM EDT THU JUN 10 2021

Upper air pattern consists of a 500 mb ridge over the southern
plains 12z Fri with a trough in the northern plains and one over the
eastern U.S. The 500 mb ridge axis is in the upper Great Lakes 12z
Fri. The trough in the northern plains affects the upper Great Lakes
Fri into Sat. Did not make too many changes to the going forecast.

In the extended, the GFS and ECMWF show a 500 mb ridge over the
Rockies and a deep trough off the west coast and another trough in
the ern U.S. 12z Sun. Pattern amplifies 12z Mon with the trough in
the ern U.S. becoming more amplified. The ridge moves out into the
plains 12z Tue and Wed. A trough over the Canadian Rockies 12z Wed
moves over the top of the ridge and into central Canada 12z Thu
which helps to flatten the ridge somewhat as it affects the upper
Great Lakes on Thu. Temperatures look to cool down to slightly above
normal for this forecast period. Did add in some slight chance pops
for Sun afternoon and evening as a shortwave is nearby and with
strong diurnal heating, showers cannot be ruled out.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 133 PM EDT THU JUN 10 2021

Lingering showers and thunderstorms will continue to move close to
KSAW early this TAF period. Additional convective development is
expected again this afternoon across western and central Upper
Michigan. With these, brief downpours could cause visibility
reductions and gusty winds, particuarly if they move directly over a
terminal. Outside of this, particularly at KCMX, VFR conditions are
expected this afternoon. Tonight, with lingering low level moisture
under a nighttime inversion, expecting areas of patchy fog to
develop and low ceilings. Guidance brings all three terminals down
to LIFR ceilings and 2 mile visibilities before conditions slowly
improve through the day tomorrow.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 419 AM EDT THU JUN 10 2021

Winds are expected to be 20 knots or less for most of the forecast
period. As a cold front passes through MN today, the potential for
gusty NE winds are expected to develop. A few gusts to 30 knots are
possible tonight into Friday, especially at elevated platforms.
Locally dense fog is possible at times into the weekend, especially
any areas that see precip.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...BW
LONG TERM...07
AVIATION...JP
MARINE...BW
Hazardous weather outlook, Jun 10, 2:31 AM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
331 AM EDT Thu Jun 10 2021

MIZ001>007-009>014-084-085-111200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
331 AM EDT Thu Jun 10 2021 /231 AM CDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Hot weather is expected to last through Friday. Take steps to
prevent heat exhaustion when outdoors, and never leave children or
pets in a hot car!

Thunderstorms are possible mainly this afternoon and evening. Some
of the storms could be severe and contain damaging wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot weather is expected to last Friday. Take steps to prevent
heat exhaustion when outdoors, and never leave children or pets in
a hot car!

Thunderstorms are possible through Saturday, mainly in the
afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-111200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
331 AM EDT Thu Jun 10 2021 /231 AM CDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible across the lake Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-111200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
331 AM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Local storm report, Jun 10, 9:08 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1008 AM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     HEAVY RAIN       1 WSW TWIN LAKES        46.89N 88.85W
06/10/2021  M1.30 INCH       HOUGHTON           MI   TRAINED SPOTTER

            DURATION ESTIMATED BY RADAR.

&&

TAP
Special weather statement, Jun 10, 1:29 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
129 PM CDT Thu Jun 10 2021

MIZ009-101900-
Gogebic MI-
129 PM CDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOGEBIC COUNTY UNTIL 200
PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marenisco, or 21 miles east of Ironwood, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marenisco, Presque Isle Reservoir and Pomeroy Lake.

LAT...LON 4648 8980 4643 8948 4623 8960 4624 8962
      4637 8985
TIME...MOT...LOC 1829Z 295DEG 13KT 4638 8972

JP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:56 AM CDTSpecial Weather StatementMQTHoughton, Ontonagon49 min
Jun 10, 1:29 PM CDTSpecial Weather StatementMQTGogebic31 min
Jun 10, 2:14 PM CDTSevere Thunderstorm WarningMQTGogebic, Ontonagon31 min
Jun 10, 2:30 PM CDTSevere Thunderstorm WarningMQTOntonagon30 min
Jun 10, 2:37 PM CDTSevere Thunderstorm WarningMQTGogebic23 min
Jun 10, 2:46 PM CDTSevere Thunderstorm WarningMQTOntonagon29 min
Jun 10, 2:50 PM CDTSpecial Marine WarningMQT25 min
Jun 10, 3:56 PM CDTSpecial Weather StatementMQTHoughton34 min
Jun 10, 4:03 PM CDTSpecial Marine WarningMQT27 min
Jun 10, 4:12 PM CDTSevere Thunderstorm WarningMQTGogebic48 min
Jun 10, 4:32 PM CDTSevere Thunderstorm WarningMQTBaraga, Houghton13 min
Jun 10, 4:34 PM CDTSpecial Marine WarningMQT26 min
Jun 10, 5:37 PM CDTSevere Thunderstorm WarningMQTHoughton23 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.